Thursday 29 September 2016

Ask the GP: Train yourself to swallow tablets

Nina Byrnes

Published 17/05/2016 | 02:30

Many patients find it hard to swallow tablets
Many patients find it hard to swallow tablets

Advice from our GP on how to swallow large prescription tablets and the best treatment for cracked lips.

  • Go To

Question: My GP prescribed me an antibiotic recently for a cold. When I got home I realised these tablets were huge and I couldn’t swallow them. I was too embarrassed to admit it so I crushed them to get them down. Was this okay?

Dr Nina replies: It is largely assumed that adults can swallow tablets but this is not necessarily the case. Most liquid medicine is designed to suit childhood doses and so large volumes may be required for an adult course. This can add to the expense of buying them as more than one bottle will be required per course.

If you find swallowing tablets difficult don’t be embarrassed, you are not alone. Studies suggest that up to one third of people vomit choke or gag with tablets.

As a result of this, those with difficulty may then end up taking medicine incorrectly or infrequently. Talk to your doctor or pharmacist. It may be possible to find a liquid or soluble alternative.

Larger volumes of liquids may be required in order to reach adult doses of medicine but if you don’t mind that, this can work.

A pill placed in a thickened food such as yoghurt or ice cream may go down easier and is worth trying.

Water that is a little warm or at room temperature will be easier to drink and may help make it easier to swallow pills.

Crushing pills is not always a good idea so you should discuss your plans with your pharmacist or doctor. Pills that are designed to break down straight away in your stomach, such as most antibiotics, can be crushed.

However pills that are designed to release the medicine slowly over 12 to 24 hours may not work properly and so crushing should be avoided.

It is possible to teach yourself how to swallow pills. Start by swallowing very small items like cake sprinkles or decorations. If this is okay, move onto smaller sweets like Tic Tacs. You could then move onto slightly larger sweets like Skittles or M&M’s.

Trying sweets first gives the option to chew them if swallowing is too difficult and removes the unpleasant aftertaste that medication can have. This may help remove any negative associations you have.

Try different methods of swallowing the liquids and pills. Use a straw to drink fluid while you swallow. Capsules float in your mouth so when trying to swallow these take a sip of water and then tip your head forward. As you swallow they will float to the back of your mouth and go down more easily.

Lastly, drinking water from a bottle rather than a cup may help. Place the tablet on your tongue then put the bottle in your mouth creating a tight seal around the opening. Drinking water this way helps the tablets pass through the mouth and throat more easily.

The above methods are recommended when the difficulty is with swallowing pills only.

If you have difficulty swallowing food or fluids you should attend your doctor as this will need further investigation.

Question: The skin at the corners of my mouth has been cracked and sore for several weeks. Moisturiser and lip balm isn't working. Have you any solutions?

Dr Nina replies: Angular stomatitis is a condition that can cause uncomfortable cracking, redness, scaling, bleeding and ulceration of the corners of the mouth. This may affect one or both sides of the mouth. It is more common in those who wear dentures or braces and in children who use soothers or suck their thumb but it can also occur with no obvious cause.

It may be caused by infection, nutritional deficiency or due to other conditions such as eczema, allergy, drooling or due to the shape of the angles of the mouth.

Those who lick their lips frequently may be more prone to irritation and inflammation of the skin. In those with sensitive skin it is important to ensure that any emollients or balms are not irritating the skin further.

One of the more common causes is infection. When skin becomes red or inflamed and breaks down, bacteria that live on the skin may increase leading to further inflammation and infection. An antibacterial cream will settle things down.

Candida is another possible cause and an anti-fungal cream may help in this case. A cream, which combines fusidic acid or an anti-fungal with a mild steroid, may be more effective as it will also help reduce inflammation. These creams need to be applied several times a day to the corners of the mouth. Continue until about 24 hours after the infection seems to have resolved.

Nutritional deficiency, especially deficiency of vitamin B12 and iron, may be another cause. Basic blood tests should pick these up. Eating a healthy well-balanced diet or taking supplements, if levels are very low, may help improve the situation.

In order to prevent the condition reoccurring, ensure a well-balanced diet with good sources of iron and B vitamins.

If you use steroid inhalers take a drink or rinse your mouth after each dose. Those with dentures or braces should pay extra attention to cleaning these well to reduce the chance of infections reoccurring.

In those with recurrent infection, it may be worth having nasal passages swabbed as some people carry higher levels of bacteria here that can transfer to the skin around the mouth. This can also be treated with a cream.

Rarely, a course of anti-fungal or antibiotic tablets may be recommended.

Health & Living

Read More

Promoted articles

Editors Choice

Also in Life